Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 245, NWS Bismarck, ND

August 2, 2011McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2011, 9:17 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 9:17 PM CDT (02:17 UTC)
Expired
Aug 2, 2011, 10:15 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McKenzie County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS53 KBIS 030217
SVRBIS
NDC053-105-030315-
/O.NEW.KBIS.SV.W.0245.110803T0217Z-110803T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM MDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 915 PM MDT/1015 PM CDT/

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF LEWIS AND CLARK STATE
  PARK...OR 13 MILES EAST OF WILLISTON...AND MOVING SOUTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEWIS AND CLARK STATE PARK AROUND 925 PM CDT.
  WHITE TAIL BAY RECREATION AREA AROUND 930 PM CDT.
  TOBACCO GARDEN BAY RECREATION AREA AROUND 835 PM MDT.
  KEENE AROUND 855 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4835 10340 4821 10282 4813 10283 4812 10282
      4813 10275 4811 10273 4810 10276 4808 10271
      4774 10319 4815 10362
TIME...MOT...LOC 0216Z 305DEG 30KT 4815 10333
WIND...HAIL <50MPH 1.00IN

$$

TAEGER/VINING
2 follow-up statements
630 
WWUS53 KBIS 030256
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
956 PM CDT TUE AUG 2 2011

NDC053-105-030315-
/O.CON.KBIS.SV.W.0245.000000T0000Z-110803T0315Z/
WILLIAMS ND-MCKENZIE ND-
856 PM MDT TUE AUG 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 915 PM MDT/1015 PM
CDT/...

AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM EXTENDED FROM LEWIS 
AND CLARK STATE PARK TO 5 MILES NORTHWEST OF KEENE...OR 31 MILES 
EAST OF WILLISTON...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEENE AROUND 900 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4825 10322 4817 10293 4808 10271 4774 10319
      4806 10341
TIME...MOT...LOC 0254Z 305DEG 30KT 4799 10299
WIND...HAIL 60MPH 1.00IN

$$

TAEGER/VINING
752 
WWUS53 KBIS 030313
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT TUE AUG 2 2011

NDC053-105-030324-
/O.EXP.KBIS.SV.W.0245.000000T0000Z-110803T0315Z/
WILLIAMS ND-MCKENZIE ND-
913 PM MDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE AND
SOUTHEASTERN WILLIAMS COUNTIES WILL EXPIRE AT 1015 PM CDT/915 PM
MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4825 10322 4817 10293 4808 10271 4774 10319
      4806 10341
TIME...MOT...LOC 0314Z 305DEG 30KT 4789 10279

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:45 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 6:45 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE AUG 2 2011

.UPDATE...INCREASED THUNDERSTORM CHANCES IN NORTHWESTERN NORTH
DAKOTA...AND ADDED CHANCE OF SEVERE THUNDERSTORM WORDING FOR THIS
EVENING. ALSO 00Z TAF ISSUANCE.

&&

.DISCUSSION...

SEVERE THUNDERSTORM THAT DEVELOPED OVER NORTHEASTERN MONTANA...WHICH
IS THE SOUTHERNMOST STORM IN A LINE/ARC THAT EXTENDS NORTHWESTWARD
INTO SASKATCHEWAN...CONTINUES MOVING SOUTHEAST . EARLIER DISCUSSION
UPDATE MENTIONED NAM MODEL SUGGESTS AN UPPER LEVEL IMPULSE IS MOVING
EAST ACROSS SOUTHERN SASKATCHEWAN...AND HRRR MODEL FORECAST
REFLECTIVITY SUGGESTS THE STORM(S) WILL CONTINUE EAST FOR A FEW
HOURS UNTIL SUNSET...WEAKENING WITH TIME AFTER 03Z. SPC MESOANALYSIS
SUGGESTS STRONG LOW AND MID-LEVEL LAPSE RATES OVER NORTHEASTERN
MONTANA NOSING INTO EXTREME NORTHWESTERN NORTH DAKOTA. STORM IS
QUITE STRONG AND RADARS SUGGESTING LARGE HAIL AN INCH OR 1.5 INCHES.
DIME SIZED HAIL REPORTED IN MONTANA. THINKING THIS STORM HAS THE
POTENTIAL TO ENTER DIVIDE COUNTY STRONG/SEVERE...THEN WEAKEN AS IT
GOES EAST DURING THE EVENING. KEPT CHANCES AT 30 PERCENT FOR
NOW...AS LARGE STORM IS ISOLATED IN NATURE. BUT DID MENTION SEVERE
WORDING FOR THIS EVENING IN THE NORTHWEST. MAY BE ISSUING WARNINGS
EARLY/MID EVENING. LOOKS LIKE MOVEMENT IS AROUND 25 MPH...SO SHOULD
BE ENTERING WESTERN BORDER OF ND AT DIVIDE/WILLIAMS COUNTY BY/BEFORE
730 PM CDT.

&&

.AVIATION...

A THUNDERSTORM WILL BE IN THE VICINITY OF KISN LATER THIS EVENING
NEAR 02Z. LOW PRESSURE WILL MOVE OVER THE REGION EARLY WEDNESDAY AND
CREATE A CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. STORMS WILL NEAR KISN...KMOT AND KDIK IN THE MORNING TO
AFTERNOON...AND KBIS IN THE AFTERNOON. SOUTHERLY WINDS WILL GUST TO
NEAR 20 KTS WEDNESDAY AFTERNOON.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...JV
AVIATION...JJT
Hazardous weather outlook, Aug 2, 1:12 PM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
112 PM CDT TUE AUG 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
112 PM CDT TUE AUG 2 2011 /1212 PM MDT TUE AUG 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT IN WESTERN AND
NORTHERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH MONDAY
ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH

In the hours before

Local storm report, Aug 2, 8:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             13 SSW GRENORA          48.44N 104.05W
08/02/2011  M1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            QUARTER TO PEA SIZED HAIL LASTED 10 MINUTES. 0.52 INCHES
            OF RAIN.

&&

JVINING
Local storm report, Aug 2, 9:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       BONETRAIL               48.42N 103.84W
08/02/2011  M1.50 INCH       WILLIAMS           ND   PUBLIC

            1.5 INCHES OF RAIN IN 20-30 MINUTES. RELAYED BY MEDIA.

&&

JVINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:37 PM CDTSevere Thunderstorm WarningBISWilliams53 min
Aug 2, 8:29 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.